From Our 2010 Archives
Kitchen Spoons Dole Out Dangerous Overdoses
Teaspoons, Tablespoons Used to Dispense Medicine Can Cause Dosing Errors
Reviewed By Laura J. Martin, MD
July 16, 2010 -- Using kitchen spoons to dispense medicine to children can cause dangerous overdoses, a new study warns.
Researchers from Greece and Boston examined 71 teaspoons and 49 tablespoons that they collected from households in the Attica region of Greece, which includes Athens, and found that the capacities of the spoons varied widely.
Teaspoon capacity ranged from 0.08 to 0.25 of an ounce, with an average volume of 0.15 of an ounce. The capacity of tablespoons ranged from 0.23 to 0.45 of an ounce, with an average of nearly 0.35 of an ounce.
"The variations between the domestic spoon sizes was considerable and in some cases bore no relation to the proper calibrated spoons included in many commercially available children's medicines," says Matthew E. Falagas, MD, DSc, director of the Alfa Institute of Biomedical Sciences in Athens, Greece. "A parent using one of the biggest domestic teaspoons would be giving their child 192% more medicine than a parent using the smallest teaspoon."
He says this "increases the chance of a child receiving an overdose or indeed too little medication."
Falagas, who is also affiliated with the Tufts University School of Medicine in Boston and the Henry Dunant Hospital in Greece, says 25 women took part in the study, aged between 24 and 84, with an average age of 48. Some were mothers and others grandmothers.
He says in a news release that most caregivers had between one and three different teaspoons and tablespoons in their homes, but two had as many as six different teaspoons, one of whom had five different tablespoons.
"We not only found wide variations between households, we also found considerable differences within households," Falagas says.
The research team also wanted to find out what happened when five of the women were asked to give medication from a calibrated 0.17 ounce medicine spoon and found that only one dispensed the proper dose of liquid. Three dispensed 0.16 ounce and one about 0.165.
The researchers say their findings mean parents need to be warned to use calibrated medicine oral syringes to dispense liquid medication to children. Plus, such devices are often easier to use because spoons can be easily pushed away.
"This problem is probably bigger when liquid medication is provided to small children who may not stand still or cry," the authors write.
"Dosing and administering medication to children is different from adults," Falagas says in the news release. "Pediatric dosages need to be adjusted to age and body weight and, as a result, children are considered to be more vulnerable to dosage errors than adults."
Getting the Right Dose
The research makes clear that using domestic spoons -- tea or table -- can cause children to get too much or too little medication.
"Low-cost medicine syringes are widely available from pharmacists, very easy to use, and will give parents greater confidence that they have dispensed the correct dose," the authors say, adding that adults also should avoid using domestic spoons when taking liquid medications themselves.
"Although adults do not face the same risk levels as children, we would still advise them to use properly calibrated spoons or cups if they take any liquid medicine," the authors say.
Teaspoons and tablespoons have long been widely used for measuring and administering liquid medication to children, and continue to be popular with parents and caregivers, the researchers say.
"This might be explained by the fact that they are convenient to use," the authors write. "In addition, teaspoons and tablespoons are cheap and available to almost every household."
But they are not reliable in terms of dosage, the authors say, and shouldn't be used. Previous research has shown, the authors write, that the "consequences of misdosing, either overdosing or underdosing medication" with teaspoons or tablespoons, is worrisome.
The study is published in the August issue of the International Journal of Clinical Practice.
SOURCES: News release, The International Journal of Clinical Practice.
- Kids and Eczema: Stop the Scratching
- Questions About Hemophilia Treatments?
- How to Spot Deadly Allergy Triggers